Louisiana, 2024

Drought in Louisiana, February 1 to 14, 2024

February 1 to 14, 2024 · NWS SHV · 5 events in 5 counties and zones

Severe (D2) to Extreme (D3) drought conditions persisted across parts of North Central Louisiana through mid February. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures during much of July and August.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Extreme (D3) drought conditions persisted across parts of North Central Louisiana through mid February. This was in response to a prolonged drought that resulted from an exceptionally hot and dry summer 2023, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures during much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less, and were only slightly improved during the fall and early winter season months. This dryness contributed to lower than normal streamflow across area creeks, streams, and rivers through mid February although more appreciable rainfall occurred later in the month that significantly alleviated drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 31, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 31, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1019 PM CST Wed Jan 31 2024

...New AVIATION...

.UPDATE...
Issued at 832 PM CST Wed Jan 31 2024

Regional RGB this evening shows high clouds slowly working into
the FA with some mid to high coverage across the the southern
zones. These clouds will continue to filter in through the evening
and overnight, helping to support overnight lows a few degrees
warmer than the previous night. That being said, area 70s this
afternoon have now lowered into the upper 40s and low 50s.
Southeast winds will turn to southerly by the early morning as the
current upper ridge axis overhead moves east, supporting the the
eastward propagation of the present sfc high pressure.

At this time, no major changes are needed with this update package,
as the only necessary adjustment was to correct sfc hourlies to
match latest trends. Aside from this, the afternoon package
remains on track.

RK

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 312 PM CST Wed Jan 31 2024

Ridging aloft and at the surface will translate east across the
forecast area tonight and into the Southeast CONUS. This will bring
deep southerly flow and moisture return back into the region. Mid
and high level clouds should rapidly increase in coverage from
southwest to northeast overnight. In the wake of the upper ridge, a
shortwave trough will move east-northeast across the Southern
Plains. There could be just enough moisture for a couple of isolated
showers late Thursday morning before the shortwave trough departs to
the northeast. However, overall rain chances remain very low, and I
opted not to mention any precip in the short-term periods.

The coldest air tonight and the lowest temperatures will generally
be located northeast of a line from Jena to Idabel. In addition, the
clouds will be later to arrive in these areas, which should allow
overnight lows to dip into the upper 30s to near 40 degrees F.
Farther southwest, the increased insolation from the clouds could
keep temperatures as warm as the mid to upper 40s. Cloud cover
should persist into Thursday but may scatter out somewhat. Despite
the clouds, deep southerly flow and warm air advection should
unseasonably warm temperatures to persist areawide during the day
Thursday and overnight into Friday.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 312 PM CST Wed Jan 31 2024

Primary focus of the long-term forecast period continues to be the
upcoming rain event beginning late Friday and likely continuing into
parts of Monday.

During the day Friday, another upper trough will quickly dive east-
southeast while strengthening through the Four Corners and into the
Southern Plains by Saturday afternoon. Eventually, this trough will
form a short-lived high-over-low block along the Mississippi River
Valley. Deep layer moisture will rapidly increase across the region
during the day Friday. As the upper trough emerges from the Rockies,
increasing large scale ascent should result in a broad band of
showers and thunderstorms developing across the Plains, which should
move eastward into the forecast area overnight Friday. In addition,
one surface low will be located over the High Plains, but a second
low will develop in the Northwest Gulf. As the Gulf low develops,
forcing will continue to strengthen during the day Saturday likely
resulting in a further increase in coverage and intensity of precip
across the majority of the forecast area. Difluent flow aloft and
PW values well above the 90th percentile support the possibility
for at least some locally heavy rain, especially across East Texas
and Western Louisiana during the daytime Saturday. Fortunately,
the window for locally heavy rainfall appears to be somewhat
brief, but intense rain rates could result in some localized
flooding concerns.

The heaviest rain should move to the northeast and out of the
forecast area Saturday evening and night. The High Plains surface
low will move southeast and will still be directly over the CWA
during the day Sunday. With the upper trough still also overhead,
scattered showers and thunderstorms will continue across much of the
area for Sunday but coverage and intensity should be much lower. The
rain should finally come to an end on Monday as the upper trough
moves east and shortwave ridging builds into the Southern Plains.
Storm total rainfall amounts should be over an inch areawide and may
be as high as 2 to 3 inches across portions of East Texas. These
higher totals in East Texas should occurring mainly in the Friday
night-Saturday night time frame. Beyond midday on Monday, dry
conditions are expected for the rest of the long-term period.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1017 PM CST Wed Jan 31 2024

No changes to the 06z TAF package. Increasing cirrus and high AC
through the predawn hours and through the day Thursday. VFR
conditions will prevail. It appears that low returning stratus
and/or MVFR ceilings will return just beyond this 24 hour TAF
cycle. Light Southeast winds to near calm currently will become
southerly by mid to late morning and through the afternoon Thu
with speeds generally near or below 10kts.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  45  70  50  72 /   0   0   0   0
MLU  38  66  45  71 /   0   0   0   0
DEQ  40  67  47  65 /   0   0   0   0
TXK  44  67  49  68 /   0   0   0   0
ELD  38  67  46  69 /   0   0   0   0
TYR  49  70  53  70 /   0   0   0   0
GGG  46  71  51  71 /   0   0   0   0
LFK  48  71  52  74 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...09
LONG TERM....09
AVIATION...13
Hazardous weather outlook, Jan 31, 5:58 AM CST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
558 AM CST Wed Jan 31 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
558 AM CST Wed Jan 31 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and isolated thunderstorms will return to parts of East Texas
late on Friday and expand area wide by Friday night as an upper-level
storm system will slowly track through the heart of the region during
the upcoming weekend. There is a marginal risk for excessive rainfall
through much of this weekend with widespread 1 to 2 inch amounts and
isolated higher totals possible. This could lead to some brief and
minor nuisance flooding in low-lying and flood-prone areas. Expect
rivers, lakes and bayous to likely see another slight rise as well.
Organized severe weather is not expected, but a few stronger storms
will be possible with some gusty winds and dangerous lightning for
outdoor activities this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Caldwell

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

Drought, Grant

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Drought, La Salle

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Drought, Natchitoches

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Natchitoches forecast zone
Reported by
Drought Monitor
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Drought, Winn

When
February 1, 12:00 AM CST to February 14, 11:59 PM CST
Where
Winn forecast zone
Reported by
Drought Monitor
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163735, 1163736, 1163737, 1163738, 1163739.